Format

Send to

Choose Destination
J Med Case Rep. 2014 Feb 26;8:74. doi: 10.1186/1752-1947-8-74.

Iatrogenic hypervitaminosis D as an unusual cause of persistent vomiting: a case report.

Author information

1
Department of Gastroenterology & Hepatology, Sir Ganga Ram Hospital, Rajinder Nagar, New Delhi 110 060, India. dranilarora50@gmail.com.

Abstract

INTRODUCTION:

Vitamin D is increasingly recognized to have several beneficial effects. Vitamin D deficiency is widely prevalent. Physicians often treat patients with high doses of vitamin D for various ailments without any monitoring for adverse effects and the prescribed doses often far exceed requirements resulting in toxicity. We present here a classic case of iatrogenic hypervitaminosis D, which presented with persistent vomiting and acute renal failure.

CASE PRESENTATION:

Here we present a case of a 45-year-old Asian Indian woman who presented to us with persistent vomiting the cause of which was iatrogenic hypervitaminosis D. She was treated with intravenous fluid, diuretics and calcitonin and had clinical improvement.

CONCLUSIONS:

We suggest that in any patient presenting with persistent vomiting and hypercalcemia, particularly in the presence of normal parathyroid hormone, a diagnosis of overdose of vitamin D should be suspected. Its treatment not only alleviates symptoms but also prevents ongoing acute kidney injury.

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center